Hail, San Jacinto
- When
- May 20, 4:06 PM CST
- Where
- San Jacinto County, 0.7 mi ESE of Pointblank
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 30.747, -95.219
Golf ball sized hail was reported in Point Blank.
Severe thunderstorms developed ahead of a slow moving cold front as it worked its way into the area and stalled.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed ahead of a slow moving cold front as it worked its way into the area and stalled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 20, 3:04 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 404 PM CDT Sat May 20 2017 .DISCUSSION... Challenging forecast conditions will exist across Southeast Texas over the next few days as an upper level storm system over Nebraska this afternoon lifts towards the Great Lakes. West- southwest flow aloft in response to this feature will allow for a series of disturbances to lift across the region, triggering periods of showers and thunderstorms now through Tuesday. Afternoon water vapor imagery showed the first of these disturbances was located over the Big Bend region of Texas, with another disturbance located farther upstream near Baja California. Thunderstorm activity across Southeast Texas so far this afternoon has remained relatively minimal (owing to cloud debris from ongoing storms west of San Antonio and warm mid-level temperatures inhibiting updraft development). Isolated showers and thunderstorms will remain possible along a remnant outflow boundary snaking from near Brenham to Huntsville to near Lufkin through sunset, especially as it is overtaken by an approaching cold front later this afternoon. With mid-level flow becoming increasingly parallel to the orientation of the frontal boundary this evening in response to the approach of the Big Bend shortwave, anticipate the frontal boundary to stall somewhere near or north of Interstate 10. Lift from the passing shortwave should result in another round of isolated to scattered showers and thunderstorms overnight. Have concerns that some of this activity may be capable of isolated amounts in excess of 2 to 4 inches along this boundary, especially with RAP, NAM12, and GFS low level winds consistently underestimating the strength of the current low level wind profile... and dramatically decreasing those winds overnight... raising concerns that there may be a bit of a low level jet in play (15-20 knots) and more moisture advection than the models are currently advertising. Have low confidence in where these higher rain totals would occur as they are highly dependent on the location of the frontal boundary and this low confidence is further compounded by poor initialization of high resolution guidance in terms of the boundary's current location. Regardless, the potential exists for locally heavy rain to lead to isolated instances of minor or flash flooding tonight should a cell become anchored to the boundary. The one saving grace will be how dry it has been recently, with one hour flash flood guidance ranging from 2.5-4 inches. The passage of the shortwave trough tomorrow morning should push the front to the coast, before it lifts back north during the day as the shortwave near Baja California approaches. Diurnal heating should result in another round of isolated to scattered showers and thunderstorms along the frontal boundary as it lifts back north during the day, with stronger storms capable of locally heavy rain, gusty winds, and small hail with mid-level lapse rates 6.5 to 7.5 C/km overspreading the region from the west during the day. Otherwise, expect highs in the low to mid 80s. With the arrival of the shortwave trough from Baja California and the upper trough axis associated with the upper low over the Great Lakes, late Sunday to early Tuesday will be a time period to monitor for widespread showers and thunderstorms capable of heavy rainfall as the stalled frontal boundary remains in the region. Model guidance remain inconsistent in their solutions on which areas will receive the heaviest rain, but are consistent in precipitable water values climbing to 2-2.2 inches by Monday morning and forecast soundings showing a saturated profile through at least 500 MB during the day Monday. As a result, all of Southeast Texas may have a concern for at least locally heavy rainfall. As mentioned before, dry antecedent conditions will help mitigate against any flooding threat in several areas... but rainfall tonight and tomorrow will help precondition some areas for flooding during this early week timeframe. A cold front will be sent across the region late Tuesday into Wednesday as the upper trough axis swings across the region, with dry north to northwest flow aloft in the wake of the front resulting in mostly dry weather Wednesday into the upcoming holiday weekend. High temperatures behind the front are expected to be in the upper 70s to low 80s, but will gradually warm into the upper 80s to near 90 this weekend as upper ridging builds into the region from the west. Huffman && .MARINE... Mainly light to moderate east to southeast winds are expected to persist through Monday night. Look for periods of showers and thunderstorms until a cold front moves off the coast on Tuesday. Caution flags might be needed Tuesday night through Wednesday due to increasing north winds and building seas. 42 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 84 68 77 65 / 40 30 50 80 50 Houston (IAH) 73 86 72 79 68 / 40 40 50 80 60 Galveston (GLS) 77 84 76 80 73 / 20 40 50 80 70 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...14 Aviation/Marine...42
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 404 PM CDT Sat May 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms capable of producing locally heavy rainfall will be possible this afternoon and tonight generally north of Interstate 10. Isolated amounts in excess of 2-4 inches may be possible. Additionally, stronger thunderstorms this afternoon may be capable of gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms capable of producing locally heavy rainfall will be possible Sunday through Thursday across Southeast Texas. Some of this rainfall may be able to cause minor or flash flooding Monday and Tuesday. Some of these thunderstorms may also be capable of gusty winds or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-212115- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms will be possible Sunday through Tuesday ahead of a cold front. Small Craft Advisories may be needed in the wake of the front Tuesday night or Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Houston/Galveston TX
153 PM CDT SAT MAY 20 2017
TXZ164-179-201945-
Polk TX-Trinity TX-
153 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seven Oaks, or 11 miles north of Livingston, moving north at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Corrigan, Seven Oaks, Leggett and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3122 9486 3121 9486 3118 9485 3116 9485
3115 9486 3113 9480 3111 9475 3111 9472
3109 9466 3110 9465 3109 9464 3109 9463
3077 9475 3079 9501 3117 9504 3123 9487
TIME...MOT...LOC 1853Z 189DEG 16KT 3086 9486
HuffmanSpecial Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT SAT MAY 20 2017
TXZ179-201945-
Polk TX-
215 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 25 mph.
Pea sized hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Polk
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 9466 3076 9460 3077 9475 3109 9463
3109 9462 3107 9460 3107 9457 3106 9456
TIME...MOT...LOC 1914Z 213DEG 22KT 3086 9468
HuffmanSpecial Weather Statement
National Weather Service Houston/Galveston TX
245 PM CDT SAT MAY 20 2017
TXZ163-164-179-202030-
Polk TX-Houston TX-Trinity TX-
245 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corrigan, or 11 miles south of Apple Springs,
moving northeast at 20 mph.
Pea sized hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Apple Springs, Corrigan and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3144 9504 3144 9501 3142 9500 3139 9495
3134 9496 3133 9490 3130 9489 3128 9488
3126 9490 3123 9486 3121 9486 3116 9485
3115 9486 3111 9475 3111 9472 3109 9468
3097 9472 3095 9496 3101 9508 3147 9506
TIME...MOT...LOC 1945Z 207DEG 18KT 3106 9493
HuffmanSpecial Weather Statement
National Weather Service Houston/Galveston TX
431 PM CDT SAT MAY 20 2017
TXZ164-177>179-202215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
431 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or 9 miles southeast of Huntsville, moving
east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Southeastern Huntsville, Livingston, Onalaska, New Waverly,
Coldspring, Point Blank, Lake Livingston State Park, Huntsville State
Park, West Livingston, Oakhurst and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3051 9553 3067 9556 3099 9499 3071 9480
3051 9536
TIME...MOT...LOC 2131Z 252DEG 16KT 3061 9545
HathawaySpecial Weather Statement
National Weather Service Houston/Galveston TX
451 PM CDT SAT MAY 20 2017
TXZ163-164-179-202230-
Polk TX-Houston TX-Trinity TX-
451 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY...SOUTHEASTERN
HOUSTON AND NORTH CENTRAL POLK COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groveton, or 16 miles southwest of Apple Springs, moving east at 25
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Apple Springs and Groveton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 9525 3108 9531 3116 9529 3127 9490
3101 9484
TIME...MOT...LOC 2151Z 259DEG 22KT 3109 9519
HathawayThe Houston radar (KHGX), 142 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Golf ball sized hail was reported in Point Blank.
Golf ball sized hail was reported near Willis.
A tree was downed near the intersection of FM 159 and Matt Wright Road.
Tornado estimated by multiple social media posts to be on the ground between the Fulshear area and the Brookshire area. Briefly touched down in a field. No significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687660, 687661, 687662, 687714.